Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 21, 2013, 3:20 PM EDT for Estill County, Menifee County, Powell County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2013, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 21, 2013, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Estill County, KY, Menifee County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 3:55 PM EDT | FLASH FLOOD | Stanton, KY | 18 INCHES OF WATER WAS FLOWING ACROSS WILLOW BEND WAY IN THE BROOKSIDE COTTAGE SUBDIVISION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
179
WGUS53 KJKL 211920
FFWJKL
KYC065-165-197-212230-
/O.NEW.KJKL.FF.W.0038.130821T1920Z-130821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
NORTHEASTERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
POWELL COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 630 PM EDT
* AT 316 PM EDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL CAUSING FLASH FLOODING
ACROSS PORTIONS OF THE AREA. RAINFALL AMOUNTS OF UP TO TWO
AND A HALF INCHES ARE EXPECTED TO FALL WITHIN THE AREA
BETWEEN 3:30 AND 4:30 PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FRENCHBURG...STANTON...BIG WOODS...BOWEN...CAT CREEK...COBHILL...
COTTAGE FURNACE...DAN...DENNISTON...FAGAN...FITCHBURG...FURNACE...
HARDWICK...HAYSTACK...KIMBRELL...KNOWLTON...KOREA...LOMBARD...
MARIBA...NADA...NATURAL BRIDGE S.P....PILOT...POMEROYTON...
RATLITT...ROGERS CHAPEL...ROSSLYN...ROTHWELL...SCRANTON...SEE AND
SLADE.
FLASH FLOODING WAS OCCURRING NEAR VAUGHNS MILL ROAD NEAR HIGHWAY
1057 IN CLAY CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3787 8350 3782 8359 3784 8362 3778 8366
3769 8383 3779 8401 3788 8387 3791 8383
3791 8378 3793 8377 3802 8358 3803 8344
$$
GEOGERIAN2 follow-up statements
757
WGUS73 KJKL 212008
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT WED AUG 21 2013
KYC065-165-197-212230-
/O.CON.KJKL.FF.W.0038.000000T0000Z-130821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-POWELL KY-ESTILL KY-
408 PM EDT WED AUG 21 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN ESTILL...
POWELL AND MENIFEE COUNTIES UNTIL 630 PM EDT...
AT 405 PM EDT...FLASH FLOODING WAS STILL ONGOING ACROSS PORTIONS OF
THE AREA...INCLUDING VAUGHNS MILLS. THE HEAVIEST RAINFALL HAS ENDED
ACROSS THE AREA...HOWEVER SMALL CREEKS AND STREAMS WILL CONTINUE TO
RUN HIGH THROUGH 6 PM.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
INCLUDE...FRENCHBURG...STANTON...BIG WOODS...BOWEN...CAT
CREEK...COBHILL...COTTAGE FURNACE...FITCHBURG...FURNACE...
HARDWICK...HAYS TACK...KIMBRELL...KNOWLTON...KOREA...
LOMBARD...MARIBA...NADA...PILOT...POMEROYTON...RATLITT...ROGERS
CHAPEL...ROSSLYN...ROTHWELL...SCRANTON...SEE AND SLADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3787 8350 3782 8359 3784 8362 3778 8366
3769 8383 3779 8401 3788 8387 3791 8383
3791 8378 3793 8377 3802 8358 3803 8344
$$
GEOGERIAN976
WGUS73 KJKL 212225
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
625 PM EDT WED AUG 21 2013
KYC065-165-197-212240-
/O.EXP.KJKL.FF.W.0038.000000T0000Z-130821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-POWELL KY-ESTILL KY-
625 PM EDT WED AUG 21 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
ESTILL...POWELL AND MENIFEE COUNTIES WILL BE ALLOWED TO EXPIRE AT 630
PM EDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SMALL
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3787 8350 3782 8359 3784 8362 3778 8366
3769 8383 3779 8401 3788 8387 3791 8383
3791 8378 3793 8377 3802 8358 3803 8344
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:24 PM EDT, 56 minutes earlier.
Area forecast discussion, Aug 21, 2:24 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 224 PM EDT WED AUG 21 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 223 PM EDT WED AUG 21 2013 WARM AND MOIST AIR PUSHING INTO ERN KY FROM CNTRL TENN...COUPLED WITH A 25H JET AND WE HAVE WIDESPREAD SHRA/TSRA COVERAGE. LATEST RADAR LOOP INDICATING A STORM IN MONGOMERY COUNTY BUILDING INTO STRONG CATEGORY. WILL NEED TO KEEP ON EYE ON THE RADAR FOR THE NEXT FEW HOURS. AREA OF PCPN SHOULD BEGIN TO DIE AFTER SUNSET WITHOUT THE ADDED LIFT PROVIDED BY THE SUN. AREA OF PCPN WILL ALSO MOVE TO THE EAST AS THE UPPER LEVEL DISTURBANCE CROSSES THE AREA THIS EVENING. LESSER COVERAGE OF PCPN TONIGHT WITH LACK OF ADDITIONAL DAY TIME HEAT. THEN COLD FRONT WILL DROP FROM THE GREAT LAKES ON THU WITH PCPN INCREASING FROM N TO S AS THE FRONT PUSHES SOUTH. MODELS INDICATE THAT THE FRONT WILL CONTINUE THRU THE REGION WITH CLEARING BEHIND THE FRONT BY FRI AFTERNOON. CLOUDS AND PCPN WILL HOLD HIGH TEMPS IN THE MID 80S...MUCH LIKE TODAY...IN SPITE OF THE INFLUX OF THE SRLY FLOW THRU THE END OF THE WORK WEEK. LOWS WILL ONLY DROP TO THE UPPER 60S AS HIGH MOISTURE LEVELS IN THE BNDRY LAYER WILL KEEP DEW POINTS RELATIVELY HIGH. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 214 PM EDT WED AUG 21 2013 MODELS ARE IN GOOD AGREEMENT WITH OVERALL UPPER AIR PATTERN. UPPER LEVEL RIDGING WILL REMAIN ANCHORED ACROSS THE CENTER OF THE COUNTRY THROUGH THE PERIOD WITH TROUGHS OFF THE EAST AND WEST COASTS. SURFACE HIGH PRESSURE OVER SOUTHEAST CANADA AND THE GREAT LAKES AT THE BEGINNING OF THE PERIOD WILL SHIFT SOUTH WITH TIME...WITH SURFACE HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES BY EARLY NEXT WEEK. THE OVERALL PATTERN WILL FAVOR SLIGHTLY ABOVE NORMAL TEMPERATURES FOR EASTERN KY. THE MOST CHALLENGING PART OF THE FORECAST IS DETERMINING WHEN TO INCLUDE PRECIPITATION CHANCES. WITH EASTERN KY ON THE EASTERN PERIPHERY OF THE UPPER HIGH WE WILL BE SUSCEPTIBLE TO THE AFFECTS ANY SHORT WAVES MOVING SOUTHEAST ACROSS THE GREAT LAKES AND INTO THE MEAN TROUGH OFF THE EAST COAST. THERE IS NOT GOOD AGREEMENT ON TIMING OR IMPACTS OF INDIVIDUAL SHORT WAVES...SO WILL STAY CLOSE TO THE STANDARD BLENDED MODEL LOAD AND CONSENSUS FORECAST. WILL CONTINUE TO KEEP DRY FORECAST FOR THE WEEKEND...WITH BEST CHANCE FOR RAIN TOWARDS THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 114 PM EDT WED AUG 21 2013 PRECIPTATION GINING WIDER COVERAGE ACROSS ERN KY AS THE WARM MOIST AIR IN TENN MOVES INTO THE REGION. STORMS WILL CONTINUE TO MOVE TO THE NORTHEAST. EXPECTING NUMEROUS STORMS ACROSS THE AREA THIS AFTERNOON. THE HEAVIER STORMS WILL BE CAPABLE OF TEMPO IFR AS THEY MOVE ACROSS THE AREA. MOVEMENT IS QUICK ENOUGH THAT ANY REDUCTION IN VSBY/CIG SHOULD BE LIMITED TO JUST A FEW MINUTES. THUNDERSTORMS COVERAGE IS SPARSE EVEN AS THE SHOWER COVERAGE IS NUMEROUS...SO JUST HAVE VCTS IN THE TAF. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DUSTY LONG TERM...SBH AVIATION...DUSTY
Hazardous weather outlook, Aug 21, 3:43 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 343 AM EDT WED AUG 21 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221045- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 343 AM EDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR
In the hours before
Special weather statement, Aug 21, 2:05 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 205 PM EDT WED AUG 21 2013 KYZ050-051-211830- MONTGOMERY-BATH- 205 PM EDT WED AUG 21 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 PM EDT WEDNESDAY AFTERNOON... MONTGOMERY AND WESTERN BATH. AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PREWITT...OR NEAR MOUNT STERLING...MOVING NORTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT STERLING AROUND 220 PM EDT...CAMARGO AROUND 225 PM EDT...GATEWOODS STATION AROUND 230 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
Special weather statement, Aug 21, 2:30 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 230 PM EDT WED AUG 21 2013 KYZ050-051-059-060-106-211930- MENIFEE-MONTGOMERY-POWELL-BATH-MORGAN- 230 PM EDT WED AUG 21 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT WEDNESDAY AFTERNOON... MENIFEE... SOUTHEASTERN MONTGOMERY... NORTHWESTERN MORGAN... NORTHERN POWELL AND SOUTHEASTERN BATH. AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEAN...OR 6 MILES NORTH OF STANTON...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MEANS AROUND 235 PM EDT...CEDAR GROVES AROUND 240 PM EDT...CORNWELL AROUND 245 PM EDT...ROTHWELL AROUND 250 PM EDT...AND TABOR AROUND 255 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
Special weather statement, Aug 21, 3:00 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT WED AUG 21 2013 KYZ059-060-106-108-111-211930- MENIFEE-POWELL-MORGAN-WOLFE-LEE- 300 PM EDT WED AUG 21 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT WEDNESDAY AFTERNOON... EASTERN MENIFEE... SOUTHWESTERN MORGAN... SOUTHEASTERN POWELL... WOLFE AND NORTHERN LEE. AT 259 PM EDT...STRONG THUNDERSTORMS HAVE KICKED OFF A POTENT GUST FRONT LOCATED FROM A LINE EXTENDING FROM DENNISTON TO LEECO...OR EXTENDING FROM FRENCHBURG TO 8 MILES WEST OF CAMPTON...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ARTVILLE AROUND 305 PM EDT...EBON AROUND 310 PM EDT...ARNETT AROUND 315 PM EDT...OMER AROUND 320 PM EDT...AND NEW CUMMER AROUND 325 PM EDT. RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH IN THESE AREAS. GREIF
Local storm report, Aug 21, 3:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
306 PM EDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 E FRENCHBURG 37.95N 83.60W
08/21/2013 E0.25 INCH MENIFEE KY EMERGENCY MNGR
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:41 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 109 min |
| Aug 21, 3:48 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Morgan, Wolfe | 42 min |
| Aug 21, 4:13 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin | 47 min |
| Aug 21, 4:53 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin, Pike | 3 hr |
| Aug 21, 5:11 PM EDT | Flash Flood Warning | JKL | Floyd, Magoffin | 3 hr |
| Aug 21, 5:27 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Aug 21, 5:40 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 35 min |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.